Indiana, 2013

Heavy Rain in Indiana, May 16, 2013

May 16, 2013 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms developed near a stationary front early in the day. Multiple storms moved over the same locations during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed near a stationary front early in the day. Multiple storms moved over the same locations during the afternoon. This caused heavy rainfall to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 3:58 PM EST, 42 minutes earlier.

Area forecast discussion, May 16, 3:58 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
458 PM EDT THU MAY 16 2013

.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL REMAIN ACROSS THE REGION INTO THE
WEEKEND KEEPING UNSETTLED CONDITIONS OVER THE AREA.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WIDESPREAD SHOWERS AND THUNDERSTORMS THAT HAD CONGEALED ACROSS THE
SOUTHERN PART OF THE FORECAST AREA EARLIER THIS AFTERNOON HAVE
BEEN WEAKENING CONSIDERABLY AS THEY MOVE OFF TO THE EAST
SOUTHEAST. THERE HAS BEEN DESTABILIZATION NORTH OF THAT AREA AND
THUNDERSTORMS HAVE DEVELOPED. INITIAL UPDRAFTS WERE STRONG BUT
SHORT LIVED. INSTEAD REPEATED HEAVY RAIN APPEARS TO BE MORE OF A
THREAT THROUGH THE REST OF THE AFTERNOON. EXPECT THIS ACTIVITY TO
DIMINISH WITH THE LOSS OF HEATING. ONCE THIS OCCURS EXPECT LITTLE
OR NO PRECIPITATION FOR THE REST OF THE NIGHT. ALTHOUGH CANNOT
COMPLETELY RULE OUT A FEW SHOWERS REDEVELOPING LATER NEAR A
RESULTANT BOUNDARY IN NORTHERN KENTUCKY. IF CLOUDS BREAK LATER
TONIGHT THERE COULD BE SOME FOG WHERE HEAVIER RAIN HAS FALLEN
TODAY. USED A MOS BLEND FOR FORECAST LOWS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
APPEARS THAT THE FRONT WILL BECOME MORE NORTHWEST TO SOUTHEAST
ORIENTED AND LIFT NORTH A LITTLE DURING THE DAY. SHOULD SEE
CONVECTION DEVELOP ESPECIALLY IN THE AFTERNOON MAINLY ALONG AND
SOUTH OF THE FRONT. AGAIN THERE WILL BE LITTLE LARGE SCALE
SUPPORT. SO THIS ACTIVITY SHOULD PRIMARILY BE DIURNAL WITH SHOWERS
AND THUNDERSTORMS DIMINISHING IN THE EVENING. SOME MODELS ARE
SUGGESTING THAT ADDITIONAL SHOWERS AND THUNDERSTORMS MAY START TO
SPREAD INTO THE SOUTHWEST COUNTIES BEFORE DAYBREAK SATURDAY AS A
STACKED LOW APPROACHES THE REGION. MOS SEEMED REASONABLE FOR HIGHS
BUT WENT SLIGHTLY WARMER FOR FRIDAY NIGHT LOWS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A FRONTAL BOUNDARY WILL MEANDER AROUND THE FA SATURDAY AND SUNDAY
BEFORE LIFTING NORTH OF THE FA SUNDAY NIGHT INTO MONDAY MORNING.
WITH THE FRONT IN THE VICINITY PRECIPITATION CHANCES WILL CONTINUE
ACROSS THE FA THROUGH THE WEEKEND WITH THE GREATEST LIKELIHOOD OF
PRECIPITATION ACROSS SOUTHERN PORTIONS OF THE FA.

THERE IS THE POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP ACROSS THE
FA ON MONDAY HOWEVER BELIEVE THAT THE COVERAGE OF THE PRECIPITATION
WILL BE LOW AND THEREFORE LIMITED PRECIPITATION CHANCES TO A SLIGHT
CHANCE.  ADDITIONAL PRECIPITATION WILL BEGIN TO WORK INTO WESTERN
PORTIONS OF THE FA TUESDAY AFTERNOON AS AN AREA OF LOW PRESSURE
BEGINS TO APPROACH THE REGION.  MONDAY AND TUESDAY WILL HAVE THE
WARMEST TEMPERATURES WITH HIGHS IN THE 80S ACROSS THE ENTIRE
FORECAST AREA.  A COLD FRONT WILL MOVE THROUGH THE FA WEDNESDAY
NIGHT INTO THURSDAY MORNING.  COOLER AIR WILL BE IN PLACE FOR
THURSDAY WITH HIGH TEMPERATURES IN THE 60S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE PUSHING SLOWLY
EAST...ALONG AND SOUTH OF THE OHIO RIVER. THE OVERALL AREA HAS
BEEN SAGGING SLOWLY SOUTH SO THINK THE MAIN AFFECT THEY WILL HAVE
ON KCVG/KLUK WILL BE IN THE NEXT HOUR OR TWO. WE ARE ALSO STARTING
TO SEE SOME SPOTTY REDEVELOPMENT A LITTLE FARTHER NORTH IN AREA OF
BETTER CLEARING BETWEEN KCVG/KDAY. IF THIS CONTINUES TO
DEVELOP...IT COULD EVENTUALLY POSE A THUNDER THREAT TO SOME OF THE
MORE NORTHERN TAF SITES...BUT WILL JUST COVER WITH A VCSH AT THIS
POINT DUE TO UNCERTAINTY. MODELS ARE IN DECENT AGREEMENT
WEAKENING/SHIFTING THE PCPN OFF TO THE EAST THROUGH EARLY
EVENING. INSTABILITIES ARE PROGGED TO DROP OFF OVERNIGHT AND WITH
AN OVERALL LACK OF FORCING...WILL KEEP THE TAFS DRY. DEPENDING ON
HOW MANY BREAKS WE SEE OVERNIGHT...WE COULD END UP WITH SOME BR
VSBY RESTRICTIONS LATER TONIGHT. THINK THE BEST CHANCE FOR THIS
WILL BE ACROSS THE SOUTH IN THE AREA OF BETTER RAINFALL THIS
AFTERNOON. THE BOUNDARY WILL STILL BE IN PLACE ACROSS THE AREA ON
FRIDAY AND AS WE DESTABILIZE THROUGH THE AFTERNOON...SCATTERED
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, May 16, 12:05 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT THU MAY 16 2013

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-171715-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
105 PM EDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-171715-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-ADAMS-SCIOTO-
105 PM EDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO EARLY THIS
EVENING. SMALL HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 2:33 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
333 PM EDT THU MAY 16 2013

INZ059-OHZ060-061-070-071-162015-
UNION IN-BUTLER OH-MONTGOMERY OH-PREBLE OH-WARREN OH-
333 PM EDT THU MAY 16 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
WARREN...SOUTHERN PREBLE...SOUTHERN MONTGOMERY...NORTHERN BUTLER AND
EXTREME NORTHEASTERN UNION COUNTIES THROUGH 415 PM EDT...

AT 328 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR SUGAR VALLEY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...EATON...CAMDEN...WEST
ALEXANDRIA...KINGS ISLAND...WEST CARROLLTON...TRENTON...SPRINGBORO...
SOUTH MIDDLETOWN...SEVEN MILE...OAKWOOD...MORAINE AND MONROE.

ALSO...SUGAR VALLEY...HUESTON WOODS STATE PARK...MORNING SUN...LAKE
LAKENGREN...MUTTONVILLE...SOMERVILLE...WHEATVILLE AND KINGS MILLS ARE
NEAR THE PATH OF THESE STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3972 8483 3973 8481 3981 8481 3973 8414
      3929 8426 3929 8428 3958 8483

KURZ
Special weather statement, May 16, 2:54 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT THU MAY 16 2013

OHZ062-063-072-162030-
CLINTON OH-FAYETTE OH-GREENE OH-
354 PM EDT THU MAY 16 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE...WESTERN
FAYETTE AND NORTHERN CLINTON COUNTIES THROUGH 430 PM EDT...

AT 351 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MIDDLETON
CORNER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
CLINTON...SOUTHEASTERN GREENE AND WESTERN FAYETTE COUNTIES...
INCLUDING MIDDLETON CORNER...PAINTERSVILLE...LUMBERTON...
BLOOMINGTON...PORT WILLIAM AND BOWERSVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3958 8357 3943 8379 3960 8395 3968 8383
Local storm report, May 16, 2:59 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             3 ESE CARLISLE          39.56N 84.27W
05/16/2013  E0.88 INCH       WARREN             OH   TRAINED SPOTTER

&&

SNYDER
Special weather statement, May 16, 3:00 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT THU MAY 16 2013

OHZ071-162030-
WARREN OH-
400 PM EDT THU MAY 16 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN COUNTY THROUGH
430 PM EDT...

AT 355 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SPRINGBORO...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WAYNESVILLE.

ALSO...PEKIN...LYTLE...OREGONIA AND CORWIN ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3959 8426 3958 8409 3957 8406 3945 8410
      3953 8429

KURZ
Local storm report, May 16, 3:33 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLOOD            4 SW WEST UNION         38.76N 83.60W
05/16/2013                   ADAMS              OH   BROADCAST MEDIA

            SR-41 CLOSED NEAR SR-136 DUE TO FLOODING -VIA ODOT

&&

SNYDER
Local storm report, May 16, 4:07 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            3 NW MIDDLETON CORNER   39.61N 83.89W
05/16/2013                   GREENE             OH   NWS EMPLOYEE

            MINOR FLOODING WAS REPORTED ALONG US 68 ACROSS SOUTHERN
            GREENE AND NORTHERN CLINTON COUNTIES.

&&

KURZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Union

When
May 16, 4:40 PM EST to 5:40 PM EST
Where
Union County, 2.89 mi E of Kitchell
Reported by
Trained Spotter
Coordinates
39.681, -84.816

Minor flooding from a drainage ditch was affecting State Line Road near State Route 227.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451917.